Journal of Symbolic Logic

Categoricity and U-rank in excellent classes

Olivier Lessmann

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let 𝒦 be the class of atomic models of a countable first order theory. We prove that if 𝒦 is excellent and categorical in some uncountable cardinal, then each model is prime and minimal over the basis of a definable pregeometry given by a quasiminimal set. This implies that 𝒦 is categorical in all uncountable cardinals. We also introduce a U-rank to measure the complexity of complete types over models. We prove that the U-rank has the usual additivity properties, that quasiminimal types have U-rank 1, and that the U-rank of any type is finite in the uncountably categorical, excellent case. However, in contrast to the first order case, the supremum of the U-rank over all types may be ω (and is not achieved). We illustrate the theory with the example of free groups, and Zilber’s pseudo analytic structures.

Article information

Source
J. Symbolic Logic, Volume 68, Issue 4 (2003), 1317-1336.

Dates
First available in Project Euclid: 31 October 2003

Permanent link to this document
https://projecteuclid.org/euclid.jsl/1067620189

Digital Object Identifier
doi:10.2178/jsl/1067620189

Mathematical Reviews number (MathSciNet)
MR2017357

Zentralblatt MATH identifier
1055.03025

Citation

Lessmann, Olivier. Categoricity and U-rank in excellent classes. J. Symbolic Logic 68 (2003), no. 4, 1317--1336. doi:10.2178/jsl/1067620189. https://projecteuclid.org/euclid.jsl/1067620189


Export citation

References

  • J. T. Baldwin and A. H. Lachlan On strongly minimal sets, Journal of Symbolic Logic, vol. 36 (1971), pp. 79--96.
  • Walter Baur, Gregory Cherlin, and Angus Macintyre Totally categorical groups and rings, Journal of Algebra, vol. 57 (1979), pp. 407--440.
  • Steve Buechler and Olivier Lessmann Simple homogeneous models, Journal of the American Mathematical Society, vol. 16 (2003), no. 1, pp. 91--121.
  • Rami Grossberg A course on abstract elementary classes, Class notes from a course given at Carnegie Mellon University in 1997.
  • Rami Grossberg Classification theory for abstract elementary classes, Logic and algebra, Contemporary Mathematics, vol. 302, American Mathematical Society, Providence, RI,2002, pp. 165--204.
  • Rami Grossberg and Bradd Hart The classification of excellent classes, Journal of Symbolic Logic, vol. 54 (1989), pp. 1359--1381.
  • Rami Grossberg and Olivier Lessmann Shelah's stability spectrum and homogeneity spectrum in finite diagrams, Archive for Mathematical Logic, vol. 41 (2002), no. 1, pp. 1--31.
  • Tapani Hyttinen Generalizing Morley's theorem, Mathematical Logic Quarterly, vol. 44 (1998), pp. 176--184.
  • Tapani Hyttinen and Olivier Lessmann A rank for the class of elementary submodels of a superstable homogeneous model, Journal of Symbolic Logic, vol. 67 (2002), no. 4, pp. 1469--1482.
  • Tapani Hyttinen and Saharon Shelah Strong splitting in stable homogeneous models, Annals of Pure and Applied Logic, vol. 103 (2000), pp. 201--228.
  • H. Jerome Keisler Model theory for infinitary logic, North-Holland Publishing Co., Amsterdam,1971.
  • Alexei Kolesnikov Dependence relations in nonelementary classes, Preprint.
  • Olivier Lessmann Ranks and pregeometries in finite diagrams, Annals of Pure and Applied Logic, vol. 106 (2000), pp. 49--83.
  • Leo Marcus A minimal prime model with an infinite set of indiscernibles, Israel Journal of Mathematics, vol. 11 (1972), pp. 180--183.
  • Michael Morley Categoricity in power, Transactions of the American Mathematical Society, vol. 114 (1965), pp. 514--538.
  • Saharon Shelah Preprint.
  • Boris Zilber Analytic and pseudo-analytic structures, Preprint.